Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Morristown, TN

May 12, 2017Cocke County, Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 12, 2017, 4:17 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 4:17 PM EDT (20:17 UTC)
Expired
May 12, 2017, 4:38 PM EDT
In force
21 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cocke County, TN, Greene County, TN

The radar

The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WUUS54 KMRX 122017
SVRMRX
TNC029-059-122100-
/O.NEW.KMRX.SV.W.0071.170512T2017Z-170512T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
417 PM EDT FRI MAY 12 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cocke County in eastern Tennessee...
  Central Greene County in eastern Tennessee...

* Until 500 PM EDT

* At 417 PM EDT, a severe thunderstorm was located near
  Parrottsville, or 8 miles northeast of Newport, moving northeast at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greeneville, Parrottsville, Mosheim, Caney Branch and Mohawk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3598 8309 3607 8321 3629 8299 3611 8270
TIME...MOT...LOC 2017Z 230DEG 23KT 3605 8309 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
1 follow-up statement
937 
WWUS54 KMRX 122038
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
438 PM EDT FRI MAY 12 2017

TNC029-059-122048-
/O.CAN.KMRX.SV.W.0071.000000T0000Z-170512T2100Z/
Cocke TN-Greene TN-
438 PM EDT FRI MAY 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COCKE AND CENTRAL
GREENE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3598 8309 3607 8321 3629 8299 3611 8270
TIME...MOT...LOC 2034Z 230DEG 23KT 3608 8268 

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:14 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 12, 3:14 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
314 PM EDT Fri May 12 2017

.SHORT TERM...(Today and tonight)...
Radar shows a circulation centered over south central KY that will
be tracking east along the TN border through the evening. Showers
and thunderstorms should continue to increase ahead of this low and
its associated cold front just northwest of Nashville. MLCAPE has
increased to 500-1000 J/kg in the TN Valley, with 0-6 km shear
around 40 kts. So an isolated severe threat will exist, but locally
heavy rainfall may be a bigger threat, especially in SW VA where FFG
values are lowest and around 1 inch rain has already fallen today.

Passage of the cold front is expected to occur in the 06Z to 09Z
window, followed by the upper trough passage around 12Z, at which
time most precip should end. However, as satellite imagery shows, a
lot of low level moisture will linger behind the front. Overcast
clouds will likely persist through most of tomorrow morning, with
clearing skies through the afternoon from west to east. High temps
will be forecast on the cool side of guidance as models often erode
clouds too quickly.

.LONG TERM...(Saturday night through Friday)...
Skies will be mostly clear Saturday evening as weak high pressure
at the surface builds in from the NW. Temperatures will drop to
cooler than normal upper 40s to lower 50s early Sunday. Upper
level ridging will then take over Sunday and continue through mid
week. This will keep skies mostly sunny and above normal. After
deep low off the Northeast Coast moves away Monday Short wave
activity will drop over the ridge into the mid Atlantic Tuesday. A
little moisture return on the east side of the Appalachians will
help set off a few showers and storms in northeast Tennessee
Wednesday. As ridge shifts east Thursday and Friday moisture
increases and diurnal showers and storms will be more numerous.
Above average temperatures Tuesday through Friday with highs
possibly reaching 90 in the southern valley about 10 degrees above
normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  75  54  82 /  70  10   0   0
Knoxville McGhee Tyson Airport, TN  59  72  53  80 /  80  10   0   0
Oak Ridge, TN                       60  74  52  81 /  70  10   0   0
Tri Cities Airport, TN              56  71  48  77 / 100  10  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS/TD
Hazardous weather outlook, May 12, 3:38 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 PM EDT Fri May 12 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
338 PM EDT Fri May 12 2017 /238 PM CDT Fri May 12 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Widespread showers and thunderstorms will continue late this
afternoon into tonight. Heavy rainfall with the possibility of
localized flooding will be the biggest threat, a few strong to
marginally severe storms will be possible especially across
southeast Tennessee and extreme southwest North Carolina into
early evening. Damaging winds and small hail is possible with the
strongest activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

DGS/TD

In the hours before

Local storm report, May 12, 2:41 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             14 E BRISTOL TN         36.57N 81.95W
05/12/2017  E1.00 INCH       SULLIVAN           TN   PUBLIC

&&
Special weather statement, May 12, 3:54 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
354 PM EDT FRI MAY 12 2017

TNZ084-085-122045-
Meigs TN-McMinn TN-
354 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS AND CENTRAL MCMINN COUNTIES
UNTIL 445 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Decatur, Niota, Peakland, Clear Water, Hillsview, Murray
Store, Ten Mile and Riceville.

LAT...LON 3534 8475 3544 8491 3548 8489 3550 8486
      3552 8487 3555 8484 3555 8479 3558 8481
      3560 8478 3563 8479 3569 8472 3574 8470
      3570 8467 3573 8464 3571 8462 3564 8462
      3563 8452 3561 8454 3558 8450 3555 8449
TIME...MOT...LOC 1954Z 218DEG 16KT 3546 8478

05/MA
Special weather statement, May 12, 4:12 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT FRI MAY 12 2017

TNZ040-042-043-122100-
Northwest Greene TN-Northwest Cocke TN-Southeast Greene TN-
412 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCKE AND CENTRAL GREENE
COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrottsville, or near Newport, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Newport, Parrottsville, Mosheim, Caney Branch, Bybee,
Cedar Creek and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3598 8293 3600 8296 3598 8299 3594 8301
      3588 8316 3601 8326 3604 8326 3630 8289
      3607 8270
TIME...MOT...LOC 2012Z 236DEG 19KT 3600 8315

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:06 PM EDTSpecial Weather StatementMRXHancock39 min
May 11, 8:18 PM EDTSevere Thunderstorm WarningMRXHancock27 min
May 11, 8:29 PM EDTSpecial Weather StatementMRXClaiborne46 min
May 11, 8:31 PM EDTSpecial Weather StatementMRXCampbell, Scott44 min
May 11, 8:37 PM EDTSpecial Weather StatementMRXHawkins38 min
May 11, 8:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Union22 min
May 11, 9:15 PM EDTSpecial Weather StatementMRXSullivan45 min
May 11, 11:39 PM EDTSpecial Weather StatementMRXMorgan51 min
May 12, 2:20 PM EDTTornado WarningMRXCarter, Johnson, Sullivan25 min
May 12, 3:26 PM EDTAreal Flood AdvisoryMRXMonroe2 hr
May 12, 3:54 PM EDTSpecial Weather StatementMRXMeigs51 min
May 12, 4:06 PM EDTAreal Flood AdvisoryMRXMcMinn, Meigs3 hr
May 12, 4:12 PM EDTSpecial Weather StatementMRXCocke, Greene48 min
May 12, 4:29 PM EDTSpecial Weather StatementMRXUnicoi46 min
May 12, 4:36 PM EDTAreal Flood AdvisoryMRXBlount, Sevier3 hr
May 12, 4:52 PM EDTAreal Flood AdvisoryMRXGreene, Unicoi, Washington3 hr
May 12, 5:01 PM EDTSpecial Weather StatementMRXLoudon44 min
May 12, 5:05 PM EDTSpecial Weather StatementMRXWashington40 min
May 12, 5:20 PM EDTAreal Flood AdvisoryMRXGreene, Washington3 hr
May 12, 5:57 PM EDTAreal Flood AdvisoryMRXCarter, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.